Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Cheyenne, WY

June 24, 2005Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 24, 2005, 2:25 PM MDT for Platte County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2005, 2:25 PM MDT (20:25 UTC)
Expired
Jun 24, 2005, 3:03 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 142 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 242025
SVRCYS
WYC031-242100-
/O.NEW.KCYS.SV.W.0052.050624T2025Z-050624T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 300 PM MDT

* AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF SIBLEY PEAK...OR ABOUT 25 MILES NORTHWEST OF
  WHEATLAND...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIBLEY PEAK BY 240 PM MDT
  7 MILES SOUTH OF GLENDO BY 245 PM MDT
  GLENDO RESERVOIR MARINA BY 255 PM MDT

LAT...LON 4248 10525 4228 10522 4228 10467 4257 10467

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 242038
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT FRI JUN 24 2005

WYC031-242100-
/O.CON.KCYS.SV.W.0052.000000T0000Z-050624T2100Z/
PLATTE WY-
238 PM MDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT FOR
NORTHERN PLATTE COUNTY...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR I-25 MM 100...OR ABOUT 23 MILES NORTH OF WHEATLAND...
MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF GLENDO RESERVOIR MARINA BY 250 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING.

LAT...LON 4248 10525 4228 10522 4228 10467 4257 10467

$$

SOWKO
000 
WWUS55 KCYS 242103
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT FRI JUN 24 2005

WYC031-242110-
/O.EXP.KCYS.SV.W.0052.000000T0000Z-050624T2100Z/
PLATTE WY-
300 PM MDT FRI JUN 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PLATTE COUNTY EXPIRES
AT 300 PM MDT...

AT 300 PM WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAD 
WEAKENED...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.  THE 
THUNDERSTORM REMAINS STRONG AND WILL CONTINUE TO PRODUCE 1/2 INCH 
HAIL AND VERY HEAVY RAIN.  STRENGTHENING OF THE STORM IS POSSIBLE IN 
WHICH CASE A NEW WARNING MAY BE REQUIRED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING.

LAT...LON 4248 10525 4228 10522 4228 10467 4257 10467

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:40 AM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 24, 9:40 AM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
940 AM MDT FRI JUN 24 2005

.UPDATE...WILL UPDATE GRIDS AND FORECAST TO REMOVE MORNING WORDING
IN THE PANHANDLE. OTHERWISE...AM SOMEWHAT CONCERNED LOOKING AT
BUFKIT SOUNDINGS THAT THERE MAY BE TOO MUCH OF A CAP TO GENERATE
SEVERE CONVECTION. WILL CONTINUE TO MONITOR LATEST MODEL DATA AND
GUIDANCE FROM SPC IN REGARD TO SEVERE THREAT THIS AFTERNOON.
STARK

.PREVIOUS DISCUSSION...(FROM 330 AM MDT FRI JUN 24 2005)

SHORT TERM...SOME SHOWERS WERE STILL LINGERING AS OF 09Z OVER THE
CWA UNDER THE MOISTURE PLUME SEEN ON SATELLITE IMAGERY.  WITH THE
MOISTURE PLUME OVER THE CWA THROUGH TONIGHT...EXPECT ACTIVITY TO
INCREASE OVER THE CWA BY EARLY AFTERNOON.  A SURFACE COLD FRONT WAS
MOVING SOUTH THROUGH THE CWA EARLY THIS MORNING AND BY 09Z HAD MOVED
ACROSS MOST PLACES EAST OF THE LARAMIE RANGE.  THE FRONT SHOULD LIFT
NORTH TODAY WITH HEATING...MIXING AND WITH THE SOUTHWEST WIND FLOW
ALOFT.  LOCATION OF THE BOUNDARY WILL LIKELY BE KEY TO WHERE SEVERE
STORMS WILL BE THIS AFTERNOON AND EVENING. AGREE WITH THE SPC DAY
ONE OUTLOOK OF RISK OF SEVERE...BUT BELIEVE THE BOUNDARY MAY BE
FURTHER NORTH.  THAT WOULD PLACE THE NORTHEAST QUARTER OF THE CWA
THE MOST UNDER THE GUN FOR SEVERE CONVECTION LATER TODAY.  THE
ATMOSPHERE IS THE MOST UNSTABLE AND HAS THE MOST BUOYANCY FROM NEAR
LUSK TO BRIDGEPORT.  ALONG WITH THE SURFACE BOUNDAY...THERE ARE
LIKELY SEVERE SHORTWAVES WITHIN THE SOUTHWEST FLOW ALOFT TO AID IN
CONVECTION FORMATION.  MAIN SEVERE WEATHER THREAT IN THE NORTHEAST
PART OF THE CWA WILL BE LARGE HAIL AND STRONG WIND GUSTS.  WILL
RAISE POPS IN MOST PLACES THROUGH EARLY TONIGHT.  WITH MORE CLOUD
COVER AND THE PROXIMITY OF THE FRONT...THE TEMPERATURES WILL BE
SIMILAR OR A BIT COOLER THAN THOSE OF THURSDAY.  SHOWERS...STORMS
AND CLOUDS WILL GRADUALLY DIMINISH AS THE NIGHT GOES ON TONIGHT AND
LOW TEMPERATURES WILL REMAIN ABOVE NORMAL.

.LONG TERM...NO SIGNIFICANT CHANGES EXPECTED INTO THE EARLY PART
OF NEXT WEEK AS CWA REMAINS UNDER SW UPPER FLOW AHEAD OF WEST COAST
UPPER TROFFING.  WEAK IMPULSES LIFTING NE OUT OF TROF SHOULD KEEP
AFTN/EVENING CONVECTION GOING THRU TUESDAY THOUGH SEVERE POTENTIAL
LOOKS TO BE DIMINISHED.  UPPER TROF FINALLY SWINGS ACROSS THE CWA
WEDNESDAY BRINGING SOME COOLING ALONG WITH DRIER AIR.  RIDGING AT
THE SURFACE AND ALOFT BUILDS INTO THE AREA FOR THE LATTER PART OF
THE WEEK SO WILL FAVOR A DRY FCST FOR THAT TIME.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/EMANUEL
Hazardous weather outlook, Jun 24, 1:36 PM MDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
136 PM MDT FRI JUN 24 2005

NEZ020-054-055-WYZ061>067-069-070-251130-
BANNER NE-CHEYENNE NE-CHEYENNE FOOTHILLS WY-KIMBALL NE-
LARAMIE RANGE WY-LARAMIE VALLEY WY-NORTH CARBON WY-
NORTH LARAMIE RANGE WY-PINE BLUFFS WY-PLATTE WY-SNOWY RANGE WY-
SOUTHWEST CARBON WY-
136 PM MDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN PLAINS OF
SOUTHEAST WYOMING AND SOUTHERN SECTIONS OF THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON AND LAST INTO THE
EVENING.  IT IS LIKELY THAT SOME OF THE STORMS WILL BECOME SEVERE
WITH HAIL UP TO ONE INCH IN DIAMETER.  THE STORMS WILL ALSO BE
CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING.

NEZ001>003-019-021-WYZ059-060-068-251130-
BOX BUTTE NE-CONVERSE WY-DAWES NE-GOSHEN WY-MORRILL NE-NIOBRARA WY-
SCOTTS BLUFF NE-SIOUX NE-
136 PM MDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PLAINS OF SOUTHEAST
WYOMING AND THE CENTRAL AND NORTHERN SECTIONS OF THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND
SPREAD ACROSS EAST CENTRAL WYOMING AND THE NORTHERN AND CENTRAL
SECTION OF THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. IT IS
LIKELY THAT SOME OF THE STORMS WILL BECOME SEVERE PRODUCING LARGE
HAIL IN EXCESS OF ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS OVER
60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE LATE
AFTERNOONS AND EVENINGS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING.

SOWKO

In the hours before

Special weather statement, Jun 24, 1:40 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT FRI JUN 24 2005

NEZ001-019>020-054-WYZ059>069-250300-
BANNER-KIMBALL-SCOTTS BLUFF-SIOUX-LARAMIE VALLEY-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-CONVERSE-
NORTH LARAMIE RANGE-GOSHEN-LARAMIE RANGE-CHEYENNE FOOTHILLS-
NIOBRARA-PLATTE-
139 PM MDT FRI JUN 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
517 IN EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 4 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BANNER... KIMBALL... SCOTTS BLUFF...
SIOUX...

IN WYOMING THIS WATCH INCLUDES 7 COUNTIES

IN EAST CENTRAL WYOMING

CONVERSE... NIOBRARA...

IN SOUTH CENTRAL WYOMING

CARBON...

IN SOUTHEAST WYOMING

ALBANY... GOSHEN... LARAMIE...
PLATTE...

THIS INCLUDES THE CITIES OF...KIMBALL...HARRISON...HARRISBURG...
CHEYENNE...DOUGLAS...GLENROCK...WHEATLAND...GUERNSEY...LUSK...
TORRINGTON...LARAMIE...RAWLINS...SCOTTSBLUFF AND GERING.

STARK

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:47 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Jun 24, 3:15 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jun 24, 3:47 PM MDTSevere Thunderstorm WarningCYSLaramie53 min
Jun 24, 3:47 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Jun 24, 3:51 PM MDTSevere Thunderstorm WarningCYSPlatte30 min
Jun 24, 4:06 PM MDTSevere Thunderstorm WarningCYSGoshen54 min
Jun 24, 4:30 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jun 24, 4:37 PM MDTSevere Thunderstorm WarningCYSNiobrara54 min
Jun 24, 5:51 PM MDTSevere Thunderstorm WarningCYSNiobrara58 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.